Flood, Kossuth
- When
- May 4, 12:30 PM CST to May 7, 6:06 AM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
Rainfall from the first part of the month, in the upper reaches of the Des Moines River Basin fell on top of already wet soil conditions. This caused minor flooding along the east fork of the Des Moines, south to the Stratford area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rainfall from the first part of the month, in the upper reaches of the Des Moines River Basin fell on top of already wet soil conditions. This caused minor flooding along the east fork of the Des Moines, south to the Stratford area. Flooding was limited to agricultural lands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 11:05 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1205 PM CDT SUN MAY 4 2008 UPDATED FOR 18Z AVIATION DISCUSSION .DISCUSSION... .SHORT TERM (TODAY)... HI PRES RDG MOVG THRU IA ATTM WITH AXIS OF COLDEST TEMPS NR AN KOAX-KMCW LN. MOST OF THIS AREA IN THE 32-36 F RANGE THIS MRNG. SWLY GRAD WL INC TDA AND WITH PLENTY OF INSOLATION...EXPECT THE 30 DEG RULE TO PREVAIL TDA AND SHOULD SEE TEMPS REBOUND TO ARND 70 THIS AFTN. NO CLOUDINESS TO SPEAK OF IN SPITE OF APCHG WSHFT LN MOVG INTO THE NWRN PART OF THE CWA TWD EVE. ATMOS TOO DRY FOR THIS BNDRY AND EXPECT IT WILL TAKE ANOTHER 12-24 HRS TO MOISTEN UP. .LONG TERM (TONIGHT THROUGH THURSDAY)... HIGH PRESSURE OVER CENTRAL U.S. WILL MOVE EASTWARD TONIGHT AND EARLY MON...BRINGING LIGHT SSWERLY FLOW AND WARMER TEMPS BACK TO THE AREA. MOISTURE WILL SUBSEQUENTLY INCREASE IN THE RETURN FLOW AHEAD OF AN APPROACHING LOW/MID-LEVEL TROUGH. THE WARM AND MOIST ADVECTION WITHIN THIS SSWERLY FLOW SUPPORTS SLIGHT POPS INCREASING FROM THE SW MON NIGHT. THERE IS CONSIDERABLE UNCERTAINTY AS TO THE EVOLUTION AND TRACK OF THE 850 MB LOW/TROUGH ON TUES. HOWEVER...IT APPEARS THAT OUR CWA WILL BE WITHIN A WARM AND QUITE UNSTABLE AIRMASS...AS MODELS ARE NEARLY UNANIMOUS IN PROVIDING SFC CAPES IN EXCESS OF 2000 J/KG WITH NO CAP ON TUESDAY AFTERNOON. WHILE SHEAR IS A BIGGER QUESTION MARK DEPENDING ON THE LOCAION OF THE 850/700 MB TROUGH...THE INSTABILITY ALONE AHEAD OF THE APPROACHING SFC TROUGH IS SUPPORTIVE OF AT LEAST SCATTERED POPS/THUNDER AND SEVERE WX IS A DISTINCT POSSIBILITY...WITH THE THREAT FROM TUESDAY AFTERNOON PERSISTING INTO THE NIGHT UNTIL THE TROUGH CLEARS THE AREA. MEANWHILE...A 500 MB LOW WHICH WILL SIT AROUND CALIFORNIA EARLY IN THE WEEK WILL KICK NORTHEASTWARD INTO THE SOUTHERN PLAINS BY TUES NIGHT...WITH THE TROUGH FROM THE FIRST SYSTEM STALLING NEAR NORTHERN MO/KS AND FEEDING MOISTURE INTO THE NEW DEVELOPING SURFACE LOW. GFS AND ECMWF HAVE BEEN CONSISTENT FOR SEVERAL RUNS IN TRACKING THIS NEW LOW BENEATH THE 500 MB CYCLONE OVER MISSOURI...WITH A PROLONGED PERIOD OF HEAVY RAIN IN A BAND FROM CENTRAL IN/IL ACROSS NORTHERN MO AND SOUTHERN IA AND INTO NE KS. WITH CONFIDENCE IN THIS SCENARIO GRADUALLY INCREASING HAVE BUMPED UP POPS TO HIGH END CHANCE ACROSS THE SOUTH TUES NIGHT THROUGH EARLY THURS...AND FLOODING DURING THIS PERIOD IS BECOMING A LEGITIMATE CONCERN. THIS WILL NEED TO BE MONITORED OVER THE NEXT SEVERAL DAYS AS THE EXACT TRACK OF THE LOW SLOWLY BECOMES CLEARER. && .AVIATION...04/18Z WELL MIXED AIRMASS OVER IA THIS AFTERNOON WITH DEEP MIXING ALLOWING SW FLOW TO MIX TO SURFACE RESULTING IN GUSTY SW WINDS. WEAK FRONTAL BOUNDARY MOVES INTO NRN IA BY 00Z THEN IT WASHES OUT THIS EVENING. DRY AIRMASS SHOULD DECOUPLE THIS EVENING ALLOWING WINDS TO SLACKEN OFF. CONTINUED SW FLOW ON MONDAY MORNING. OTHER THAN SOME AC...EXPECT VFR SKC. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 432 AM CDT SUN MAY 4 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 432 AM CDT SUN MAY 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY...WITH THE POTENTIAL FOR SEVERE WEATHER FROM TUESDAY AFTERNOON INTO TUESDAY NIGHT. CHANCES FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL THEN PERSIST AT LEAST THROUGH EARLY THURSDAY. FLOODING MAY BE A CONCERN DURING THIS PERIOD ACROSS PORTIONS OF THE STATE GENERALLY SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... A PERIOD OR TWO OF SPOTTER ACTIVATION MAY BE NEEDED DURING THE MIDDLE TO LATTER PORTIONS OF THE WEEK...WITH THE FIRST POTENTIALLY COMING TUESDAY. LEE
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94238, 94240.